Picture of HannahI was 33 years old when I met my now husband. I had never taken birth control before, but began taking an estrogen-based birth control pill about six weeks before my wedding. During that time, I also traveled halfway across the country three times.

On Christmas Eve of 2023, four months after beginning birth control, I was admitted to the ER for shortness of breath and pain and swelling in my leg. I was diagnosed with a pulmonary embolism or blood clot in my lung and was ordered to stop my estrogen-based birth control. I was terrified when discharged that evening.

We spent the rest of Christmas Eve trying to find a pharmacy that could fill my starter dose of my anticoagulation medicine, or blood thinner, to treat my clotting. Two days later, as a result of the anticoagulation medication, I began bleeding…and bleeding… and bleeding. The soles of my feet were stained with blood. I went to the ER a grand total of four times with this issue and was finally admitted when my hemoglobin had dropped to 4.4. They infused 10 bags of blood. After five days, I almost lost my life with the 10th bag and they had to perform an emergency ablation to stop the bleeding. Due to my estrogen-based birth control, I also have lost my ability to have children only three months into my young marriage.

I want to help women understand the risk for blood clots linked to hormonal contraception and encourage them to make a choice that will be effective and, equally important, safe.

 

Read more about blood clots and hormonal contraception here.